Alert archive / North Dakota / Tornado Warnings in 2023
Tornado Warning 11, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Jul 7, 2023, 1:56 PM CDT for Ransom County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2023, 1:56 PM CDT (18:56 UTC)
- Expired
- Jul 7, 2023, 3:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Ransom County, ND
The radar
The Aberdeen radar (KABR), 114 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
628
WFUS53 KFGF 071856
TORFGF
NDC073-072000-
/O.NEW.KFGF.TO.W.0011.230707T1856Z-230707T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
156 PM CDT Fri Jul 7 2023
The National Weather Service in Grand Forks has issued a
* Tornado Warning for...
Southwestern Ransom County in southeastern North Dakota...
* Until 300 PM CDT.
* At 155 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles north of Verona, or 31 miles south of Valley
City, moving southeast at 25 mph.
HAZARD...Tornado.
SOURCE...Weather spotters reported funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Fort Ransom, Englevale, Elliott and Fort Ransom State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4634 9804 4656 9804 4657 9803 4652 9771
4628 9788
TIME...MOT...LOC 1855Z 296DEG 11KT 4648 9810
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
BH1 follow-up statement
244
WWUS53 KFGF 071939
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
239 PM CDT Fri Jul 7 2023
NDC073-072000-
/O.CON.KFGF.TO.W.0011.000000T0000Z-230707T2000Z/
Ransom ND-
239 PM CDT Fri Jul 7 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR WEST
CENTRAL RANSOM COUNTY...
At 239 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Englevale, or 34 miles south of Valley City, moving
southeast at 15 mph.
HAZARD...Tornado.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
west central Ransom County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4647 9794 4654 9789 4652 9771 4640 9780
TIME...MOT...LOC 1939Z 296DEG 11KT 4642 9792
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
BHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 7, 12:31 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 7, 12:31 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1231 PM CDT Fri Jul 7 2023 .UPDATE... Issued at 1214 PM CDT Fri Jul 7 2023 Frontal axis is situated along a line from Griggs county through Northern Beltrami at this hour. Thunderstorms have started to develop along the line. Instability is increasing in the SE ND area, and over the next several hours that looks to spread into west central MN. Deep layer shear still remains across the International border behind the front. We will continue to monitor the continued thunderstorm development this afternoon. UPDATE Issued at 939 AM CDT Fri Jul 7 2023 Showers and isolated thunderstorms are shifting through north central MN this morning. The main cold front axis is right through the central Red River Valley towards Northern Beltrami county. Strongest shear still remains behind the front back toward southern Manitoba. The main threat area for isolated strong to severe thunderstorms continues to be in SE ND into West Central MN for this afternoon and early evening. Main time frame for initiation will be early afternoon, with the front passing through by the evening hours. UPDATE Issued at 630 AM CDT Fri Jul 7 2023 Showers and isolated thunderstorms along and north of Hwy 2 are following expected trends with west to east movement (tied to LLJ/WAA this morning). The cold front is just now entering the northern Devils Lake Basin and stable/clearing trends can be observed. This frontal timing/position will be key on where thunderstorm redevelopment occurs and if there will be potential for isolated severe storms this afternoon. At this point the forecast is on track, and only adjustments I made were to better capture near term trends this morning. && .SHORT TERM...(Today through Saturday night) Issued at 334 AM CDT Fri Jul 7 2023 -Showers and thunderstorm chances through this evening, with higher coverage/better chances across southeast ND and west central MN this afternoon. Isolated severe thunderstorms will be possible this afternoon (through 7PM), with hail to 1" and winds to 60 mph the main threats. The probability for severe thunderstorms is 5%. -Drier and mild conditions are expected on Saturday (highs in the 70s), and the probability for hazardous weather will be low. Scattered showers with isolated storms have developed where a LLJ and elevated WAA axis is in place ahead of an approaching cold front. This activity is sliding east, however as the front drops south through the morning into midday general activity/redevelopment will continue to occur farther south with drier/stable air spreading into the north. During peak heating destabilization along/ahead of this front combined with steep low level lapse rates is shown to result in a narrow corridor of 1000-1500 J/KG CAPE and marginal DCAPE near 1000 J/KG. Shear along this axis is shown to be weak with the better bulk shear behind front front in the stable sector. Due to the short window and narrow axis of instability (and weak shear) isolated marginally severe updrafts would be possible "if" we destabilize enough. As highlighted by HREF/NBM there is increasing consensus on higher shower/thunderstorm chances though during that period of the afternoon/early evening with 6hr probs for at least 0.01" rainfall now exceeding 80% in our south-southeast and the probability for lightning activity 70% in the same areas this afternoon/early evening. .LONG TERM...(Sunday through Thursday) Issued at 334 AM CDT Fri Jul 7 2023 -An unsettled pattern with near daily chances for showers and thunderstorms will be in place through next week. -The next best chance for showers and thunderstorms will be on Sunday, and isolated severe thunderstorms may once again be possible. Hail to 1.5" and wind gusts to 60 mph are the main threats. The probability for severe thunderstorms is 5%. The large scale pattern will remain dominated by a mid/upper low centered over Canada/Hudson Bay region, with persistent northwest flow over the northern Plains on the western side of this feature. Period short wave trough passages and associated frontal passages with keep shower and thunderstorm chances in the forecast nearly daily. There is strong consensus/clustering regarding this large scale pattern, however as usual the variability can be seen in the smaller scale details/timing of the waves. The general trend should be for temperatures on the lower end of seasonal ranges (slightly below average), though timing of waves/brief periods of southerly flow may allow slightly warmer temperatures some days (lower 80s vs 70s). Regarding Sunday severe threat: Guidance is showing slightly better consensus on the mid level wave Sunday into Sunday night, with warmer/moist return flow allowing for a larger portion of our CWA to see destabilization and potential for ML CAPE in excess of 1500 J/KG before the front arrives Sunday night. In addition, there is enough of an increase in mid level flow along/ahead of the front to support effective shear 30kt+ with top heavy/linear hodographs. Flow will tend to be parallel to the front, so while supercell threat should be low (tendency for clustering) there is the potential for a few organized cells capable of larger hail to 1.5" when activity first forms during peak heating. Brief heavy rain (PWATs exceeding 1.3") and some training potential raises the low probability for excessive runoff, but it will likley take 3-5"/hr outside of poor drainage areas in cities to cause localized flash flood issues and this is hard to anticipate at this point. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1214 PM CDT Fri Jul 7 2023 DVL will remain VFR throughout the TAF period. Some higher level SCT clouds may move in this afternoon and last through 05-06z. GFK and TVF will see BKN clouds, with MVFR ceilings through the 21-23z time frame as stratocumulus clouds develop behind the main cold front. The front is situated along a line from Griggs county through north central MN. Thunderstorms have started to develop along this line and push ESE. FAR and BJI are the two TAF sites that may be affected by thunderstorms this afternoon and evening. Winds could become erratic around thunderstorms at times. The front should pass through FAR and BJI by 00-02z. Around the front ceilings will reach MVFR. After 02z winds will become light and variable through tomorrow morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Spender SHORT TERM...DJR LONG TERM...DJR AVIATION...Spender
Hazardous weather outlook, Jul 7, 4:50 AM CDT, 9 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 450 AM CDT Fri Jul 7 2023 MNZ001>003-005>009-013>017-022>024-027>032-040-NDZ027>030-038-039- 049-052-053-081000- West Polk-Norman-Clay-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail- Wadena-Grant-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland- 450 AM CDT Fri Jul 7 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered showers and thunderstorms this afternoon into the evening. Isolated severe thunderstorms possible during the afternoon. Main threats are hail up to 1 inch and 60 mph winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated severe thunderstorms are possible Sunday afternoon and evening. Main threats are hail size up to ping pong balls and 60 mph winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ004-NDZ006>008-014>016-024-026-054-081000- Kittson-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy- Nelson-Western Walsh- 450 AM CDT Fri Jul 7 2023 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Scattered showers and isolated thunderstorms possible this morning with lightning as the main threat. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated severe thunderstorms are possible Sunday afternoon and evening. Main threats are hail size up to ping pong balls and 60 mph winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 2:20 PM CDT | Tornado Warning | FGF | Ransom | 55 min |
| Jul 7, 3:12 PM CDT | Severe Thunderstorm Warning | FGF | Ransom | 30 min |
Nearby
Tornado Warnings in North Dakota, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.